In this video I will follow up the talk I did about supplement reactions and regressions. When you have a group of new supplements to add, some may be capsules, some may be liquid suspensions and some may be chewables. As I have mentioned before, I don’t suggest introducing them all in the same day. But other than that, there really is no rule on which supplement to start first, or second or third, etc. If you are working with a doctor, they may have ideas on what they want you to start with. But, if you are ordering supplements on your own, you can just start at the top of your list and work down, adding the next supplement on the list. Just start slow, wait 2 to 3 days between each new supplement and track what supplements you are give and what behaviors you are noticing.
Reactions to certain types of supplements are pretty common and something I see in my practice. Supplements that come in capsule form rarely have artificial coloring or flavoring, at least if they are coming from a company that is reputable and who distributed to the Autism community. So therefore reactions to capsule usually don’t occur. Reactions to chewables are more common due to the sweeteners that are used. So, your child may become moody or hyperactive if they are reacting to the sweetener.
Oral suspensions is the group of supplements that I see the highest percentage of reactions, especially if they are sweetened. And especially artificial sweeteners can cause problems in kids with Autism. Kids can be reactive even to natural sweeteners. Many children with Autism have sensitivities to things called phenols. Phenols are different chemicals that are found in many foods. They tend to be very concentrated in artificial colors and flavors. SO if you begin a new oral suspension supplement and you notice irritability, increased stimming, hyperactivity, etc., your child may be having a reaction to the additives in the suspension. They may not have a problem with the supplement itself, but with all the other additives in the oral suspension.
Oral suspensions could very well be the culprit if you are adding in multiple supplements and you start to see some reactions in your child, your child is likely reacting to the artificial colors or flavors in it. So then you would want to remove that supplement from your child’s regime and wait until those behaviors subside. It could take 2, 3, 5, or even 7 days, usually the reactions subside around 3 to 5 days though. Various supplements can cause reactions though and hopefully you know have more insight on what to watch for.